Hello, I am a 22 year old college student. I have been prescribed 12.5 mg of Atenolol for tachycardia during panic attacks and because I seem to overreact to adrenaline. I am young and enjoy partying occasionaly. I never drink throughout the week and I am otherwise healthy despite the issue stated above. When I do drink, I am very careful with monitering how I feel and monitering my heart rate, so in other words I drink very slowly so I don't end up over doing it. I am a total lightweight so it doesn't take much to get me intoxicated, however I am always very careful not to get so intoxicated that I can not handle myself or any emergency that may arise. My question is this: Is it safe to drink alcohol occasionaly while on a very low dose of Atenolol? Will it worsen tachycardia? I have never experienced tachycardia or any other issues while drinking, however, but I have never tried drinking on this medication. I read that it could worsen dizziness and drowsiness, but is there a possibility that it could cause anything life threatening at such a low dosage and with my drinking habits? Thank you so much for your answers!!
I would suggest contacting your dr for their opinion. Everyone reacts differently to medications and alcohol. One person might be fine and one might have a reaction. I am sure your dr could answer that questions right over the phone. I am on Atenolol and I will have 1 or 2 drinks once every few months and that is it. But everyones reaction is different.
I take atenolol 12.5 every night. I no longer drink alcohol b/c drinking does increase my heartrate. I was given the ok to have an occasional drink. I have drank wine while I was on atenolol and I tolerated it well, but like you, I'm a light weight, so I'm too nervous to try anything stronger. I've heard that the sulfites that are naturally in alcohol can cause palpitations and tachycardia, but not sure how true it is. By the way, I take atenolol for the same reason you do along with some PAC's. Check with your doctor to make sure it's ok. Best to you!
It's usually not a problem to drink when using beta blockers.
What you need to keep in mind, though (especially we young people overreacting on adrenaline) is that both alcohol and beta blockers reduce blood pressure (hence our heart rate seems to increase with drinking to compensate) and we can get dizzy due to low blood pressure (in addition to the alcohol;).
I took my 15 mgs of Pranolol today and I'm going out for a beer today. It's never been a problem before. Ask your doctor though, just to be completely sure.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.